TargetWoman Condensed Health Information



Paraesthesias

Paraesthesias, also spelled paresthesias, is a medical term that refers to abnormal sensations in the body, typically involving a feeling of tingling, pricking, numbness, or "pins and needles." These sensations are often described as uncomfortable or abnormal and may be experienced in various parts of the body, such as the hands, feet, arms, legs, or other areas.

Paraesthesias

Paraesthesias can be caused by a variety of underlying medical conditions or factors, including:

  • Nerve Compression or Irritation: Pressure on or damage to nerves, such as in conditions like carpal tunnel syndrome or sciatica, can lead to paraesthesias.
  • Nerve Disorders: Diseases that affect the nervous system, like peripheral neuropathy, multiple sclerosis, or diabetic neuropathy, can result in abnormal sensations.
  • Poor Circulation: Reduced blood flow to specific body parts can lead to paraesthesias, as tissues may not receive sufficient oxygen and nutrients.
  • Vitamin Deficiencies: Deficiencies in certain vitamins, particularly B vitamins like B12 and folate, can contribute to nerve-related symptoms, including paraesthesias.
  • Infections and Inflammatory Conditions: Conditions like shingles, Lyme disease, or autoimmune diseases can cause nerve inflammation and lead to abnormal sensations.
  • Medications and Toxins: Some medications or exposure to toxins can induce paraesthesias as a side effect.
  • Trauma or Injury: Physical injury or trauma to nerves or tissues can result in temporary or chronic paraesthesias.
  • Psychological Factors: In some cases, paraesthesias may be related to psychological stress or anxiety.

Some medications have the potential to affect the nervous system and cause these symptoms. It's important to note that individual responses to medications can vary, and not everyone will experience paraesthesias as a side effect. Here are some categories of medications and specific drugs that are known to be associated with paraesthesias:

  • Chemotherapy Drugs: Several chemotherapy agents, such as paclitaxel, vincristine, and cisplatin, can cause peripheral neuropathy, leading to paraesthesias in the hands and feet.
  • Anticonvulsant Medications: Some anticonvulsants, including phenytoin and carbamazepine, may cause paraesthesias as a side effect.
  • Antidepressant Medications: Tricyclic antidepressants like amitriptyline and selective serotonin reuptake inhibitors (SSRIs) like fluoxetine have been associated with paraesthesias in some individuals.
  • Antiretroviral Drugs: Certain medications used to treat HIV, such as zidovudine and didanosine, may lead to peripheral neuropathy and paraesthesias.
  • Antibiotics: Some antibiotics, particularly fluoroquinolones (e.g., ciprofloxacin), have been linked to peripheral neuropathy and paraesthesias.
  • Antifungal Medications: Antifungal agents, such as fluconazole, can occasionally cause peripheral neuropathy and associated symptoms.
  • Antihypertensive Medications: Diuretics and calcium channel blockers are classes of drugs that may rarely induce paraesthesias.
  • Statins: Statin medications used to lower cholesterol levels, like atorvastatin and simvastatin, have been reported to cause muscle-related paraesthesias in a minority of users.
  • Immunomodulatory Drugs: Medications used for autoimmune diseases, like interferons and monoclonal antibodies, can result in paraesthesias.
  • Local Anesthetics: Certain local anesthetics used in medical or dental procedures may lead to temporary paraesthesias.

Vitamin B3, also known as Niacin, is an essential nutrient that plays a crucial role in various bodily functions, including energy metabolism and maintaining the health of the nervous system. While niacin deficiency can lead to neurological symptoms, including paraesthesias (abnormal sensations like tingling or numbness), it is rare in well-nourished individuals.

However, high doses of niacin, often used in the treatment of certain medical conditions like high cholesterol, can indeed cause paraesthesias as a side effect. This is a well-known side effect of niacin therapy and is commonly referred to as the "niacin flush." The niacin flush involves a warm, tingling sensation, often accompanied by redness and flushing of the skin, particularly on the face and upper body. Some people may describe it as a temporary, uncomfortable form of paraesthesias.

The niacin flush is usually harmless and transient, lasting for about 15-30 minutes after taking a high-dose niacin supplement. Over time, the body may develop some tolerance to this side effect. Nevertheless, individuals who experience severe or persistent paraesthesias or other adverse effects from niacin should consult their healthcare provider. It's important to take niacin supplements as directed by a healthcare professional, as high doses can have potential side effects, including liver toxicity, gastrointestinal disturbances, and other adverse reactions.


Diagnosis and management of paraesthesias typically involve a thorough medical history, physical examination, and, if necessary, further diagnostic tests such as nerve conduction studies, electromyography, blood tests, or imaging studies. The underlying cause of paraesthesias must be identified and treated accordingly. Management may involve addressing the primary medical condition, physical therapy, medication, or lifestyle changes to alleviate the abnormal sensations and improve the patient's overall well-being.


Tags: #Paraesthesias
Here is how it works

Enter your health or medical queries in our Artificial Intelligence powered Application here. Our Natural Language Navigational engine knows that words form only the outer superficial layer. The real meaning of the words are deduced from the collection of words, their proximity to each other and the context.

Check all your health queries

Diseases, Symptoms, Tests and Treatment arranged in alphabetical order:

TargetWoman holistic Health Application

A   B   C   D   E   F   G   H   I   J   K   L   M   N   O   P   Q   R   S   T   U   V   W   X   Y   Z

Popular Topics
Free Health App
Free Android Health App Free WebApp for iPhones


Bibliography / Reference

Collection of Pages - Last revised Date: June 25, 2024